Alabama, 2003

Flash Flood in Alabama, May 19, 2003

May 19, 2003 · NWS MOB · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at May 19, 1:45 AM CST, 3 hours 15 minutes earlier.

Area forecast discussion, May 19, 1:45 AM CST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
245 AM CDT MON MAY 19 2003

UPPER LOW AS SEEN BY SATELLITE LOOPS AND LATEST RUC DATA OVER EAST
CENTRAL MISSISSIPPI. UPPER LOW SHOULD CONTINUE TO DRIFT SOUTH TO
SOUTH SOUTHEAST TODAY AS UPPER RIDGING CONTINUES FROM TEXAS INTO THE
MIDWESTERN CORN BELT. THIS WILL KEEP FORECAST AREA IN FAVORED
QUADRANT FOR CONVECTION AND HEAVY RAINS. RAIN WILL LIKELY BE ONGOING
OVER THE FLORIDA PANHANDLE AND ADJACENT ALABAMA COUNTIES AT FORECAST
TIME...MAY NEED TO ADJUST PRELIMINARY POPS UP TO CATEGORICAL ALONG
THE COAST FROM MOBILE TO OKALOOSA COUNTY. ADDITIONAL SHOWERS AND
STORMS THIS AFTERNOON WITH HEATING...COOLER AIR ALOFT IN VICINITY OF
UPPER LOW AND SEA BREEZE CONVERGENCE. WILL EXTEND FLASH FLOOD WATCH
THROUGH TODAY FOR THE COASTAL COUNTIES. ACTIVITY SHOULD DIMINISH
TONIGHT AS EFFECT OF UPPER LOW AND LOSS OF HEATING TAKE OVER.
TUESDAY AFTERNOON SHOULD SEE SCATTERED SHOWERS AND STORMS AGAIN AS
SEA BREEZE KICKS IN AND ATMOSPHERE REMAINS SOUPY.

MARINE...ONSHORE FLOW TO CONTINUE UNTIL TUESDAY NIGHT WHEN COLD
FRONT ARRIVES. NORTHERLY WINDS SHOULD CONTINUE THROUGH THE REMAINDER
OF THE WEEK BEHIND THE FRONT.

FIRE...TOO WET AND TOO MOIST...DRIER AIR AND NORTHERLY WINDS BEHIND
THE FRONT BY MID WEEK

EXTENDED...WILL REMOVE RAIN FROM THURSDAY...SHOULD BE DEEP INTO THE
DRIER AIR MASS BEHIND THE FRONT. IF THE SURFACE LOW DEVELOPS OVER
SOUTH GEORGIA NORTH FLORIDA AS ADVERTISED BY THE GFS...IT WILL HELP
TO PUSH THE DRIER AIR IN.

11/

.PRELIMINARY TEMPS / POPS...

MOBILE     83 71 86 69 / 80 30 50 40
PENSACOLA  83 72 83 71 / 90 30 50 40
DESTIN     83 73 82 73 / 90 30 50 40
EVERGREEN  83 68 84 67 / 80 30 50 40
WAYNESBORO 82 71 83 66 / 50 30 50 40
CAMDEN     83 69 83 67 / 60 30 50 40

.MOB...
AL...FFA TODAY ALZ061>064.
FL...FFA TODAY FLZ001>006.
MS...NONE.
Hazardous weather outlook, May 19, 5:00 AM CST, 0 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-191700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
600 AM CDT MON MAY 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INLAND SOUTHEAST MISSISSIPPI...
SOUTHWEST ALABAMA...AND THE WESTERN FLORIDA PANHANDLE.

.DAY ONE...(TODAY AND TONIGHT)

A FLASH FLOOD WATCH IS IN EFFECT TODAY FOR THE COASTAL COUNTIES OF
ALABAMA AND THE WEST FLORIDA PANHANDLE. AN UPPER LEVEL LOW PRESSURE
CENTER OVER CENTRAL MISSISSIPPI WILL DRIFT SOUTH TO THE GULF TODAY.
NUMEROUS SHOWERS AND THUNDERSTORMS...SOME WITH HEAVY RAIN WILL OCCUR
TO THE SOUTH AND EAST OF THE LOW...OVER GROUNDS ALREADY SATURDATED
FROM SUNDAYS RAINS. ADDITIONAL  RAINFALL TOTALS OF 2 TO 3 INCHES IN
A FEW HOURS TIME WILL PRODUCE FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...(TUESDAY THROUGH MONDAY)

SCATTERED SHOWERS AND THUNDERSTORMS...SOME WITH LOCALLY HEAVY RAIN
CAN BE EXPECTED ACROSS MUCH OF THE REGION ON TUESDAY. THE
THUNDERSTORMS WILL OCCUR IN ADVANCE OF A COLD FRONT EXPECTED TO
CROSS THE AREA TUESDAY NIGHT. DUE TO THE HEAVY RAINS ON SUNDAY AND
EXPECTED RAIN TODAY...ADDITIONAL FLOODING WILL BE POSSIBLE ON
TUESDAY.

.SPOTTER CALL TO ACTION STATEMENT...

EMERGENCY MANAGEMENT AND STORM SPOTTER ACTIVATION MAY BE REQUIRED
FOR FLOODING OR SEVERE WEATHER OPERATIONS TODAY AND AGAIN ON TUESDAY.

The radar

The Mobile radar (KMOB), 47 km away, was scanning. The volume nearest the first event began at 10:59 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Baldwin

When
May 19, 5:00 AM CST to 7:00 AM CST
Where
Baldwin County, Central Portion
Reported by
EMERGENCY MANAGER
Coordinates
30.661, -87.750 (the zone’s center; the record gives no point)

Heavy rains from slow moving thunderstorms again moved across the same area that had flooded streets on May 18. Several streets had to again be temporarily closed due to high water. The roads became passable after the thunderstorms had moved south of the area. Radar estimated that 3 to 5 inches of rain fell from the thunderstorms during a three hour period.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2003Every state in 2003This day in weather historyWarnings in Alabama, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5358507.